Blizzard, Huron
- When
- January 22, 6:00 PM EST to January 23, 2:00 AM EST
- Where
- Huron forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.910, -82.855 (the zone’s center; the record gives no point)
A deepening clipper type system tracked through the Ohio Valley. Following the passage of the clipper, strong northeast winds lead to a significant lake effect event over the thumb region, which produced blizzard conditions.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A deepening clipper type system tracked through the Ohio Valley. Following the passage of the clipper, strong northeast winds lead to a significant lake effect event over the thumb region, which produced blizzard conditions. Here are some of the higher snowfall totals from each county:Port Hope (Huron) 15.5 inchesFairgrove (Tuscola) 12.0 inchesKimball Township (St Clair) 17.9 inchesCarsonville (Sanilac) 9.0 inches
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 22, 5:38 PM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 640 PM EST SAT JAN 21 2005 .AVIATION... TRICKY FORECAST THIS EVENING AS BANDS OF LAKE EFFECT SNOW CONTINUE TO TRAVERSE THE AREA...BRINGING PERIODS OF HEAVY SNOW WITH VERY LOW VSBYS AND IFR/MVFR CEILINGS. WILL HAVE TO TEMPO THESE CONDITIONS IN FOR DTW/DET FOR SURE THIS EVENING...AND PERHAPS IN FNT FOR AN HOUR OR TWO...ALTHOUGH THE ACTIVITY WILL BEGIN FOCUSING JUST TO THE EAST OF THERE EARLY IN FORECAST. MBS IS BY AND LARGE IN THE CLEAR...WITH MARGINAL MVFR VSBYS FROM -SN BLSN AND OCCASIONAL LOWERED CEILINGS. THESE CONDITIONS WILL IMPROVE DRAMATICALLY AFTER MIDNIGHT AS WINDS DECREASE AND THE HEAVIER LAKE EFFECT SNOW BECOMES MORE CONFINED TO THE THUMB AND NORTHERN SUBURBS OF METRO DETROIT. && .SHORT TERM...TONIGHT AND SUNDAY...ISSUED AT 400 PM EST. CERTAINLY AN IMPRESSIVE CLIPPER WHICH WAS STRONGER AND FURTHER NORTH THAN FORECAST. MODELS DID NOT HAVE A GOOD HANDLE ON THE SHORT WAVE THAT WAS DIVING SOUTH FROM LAKE WINNIPEG YESTERDAY WHICH IS CURRENTLY PROGRESSING ACROSS CENTRAL ILLINOIS. THIS WAVE HAS VERIFIED STRONGER WHICH ASSISTED THE LEAD WAVE TO LIFT FURTHER NORTH. FURTHERMORE, THIS ALLOWED FOR A TIGHTER BAROCLINIC ZONE TO LIFT NORTH ACROSS THE CWA AND COMBINED THAT WITH A DEEPENING 850MB LOW ALONG THE MICHIGAN STATE LINE PROVIDED AN IMPRESSIVE BAND OF SNOW ACROSS THE CENTER OF THE CWA. ALSO, DEFORMATION DYNAMICS ALONG WITH THE HINT OF ELEVATED INSTABILITY (SATELLITE REPRESENTATION) PROVIDED QUITE A BIT OF SNOW ACROSS THE CWA. NOW, LAKE EFFECT/ENHANCEMENT IS COMING INTO PLAY AND THIS TOO WILL BE SIGNIFICANT...FURTHER DISCUSSION BELOW. SURFACE LOW HAS DEEPENED TO 1000MB WHICH WAS CENTERED OVER WESTERN PENNSYLVANIA AND WILL LIKELY DEEPEN SLIGHTLY AS IT MOVES TO THE MID-ATLANTIC COAST. TIGHT PRESSURE GRADIENT ACROSS THE GREAT LAKES (DEPARTING LOW AND 1043MB HIGH ACROSS THE DAKOTAS) HAS RESULTING IN STRONG WINDS WITH SEVERAL WIND GUSTS APPROACHING 50MPH ALONG THE LAKE HURON SHORELINE AND 30-40MPH INLAND. THIS HAS RESULTED IN CONSIDERABLE BLOWING AND DRIFTING WHICH WILL CONTINUE THROUGH TONIGHT. TONIGHT... WE WILL HOIST BLIZZARD WARNINGS FOR THE THUMB COUNTIES AND ST CLAIR TONIGHT. THE COMBINATION OF LAKE EFFECT SNOW AND WIND GUSTS APPROACHING 50MPH AS OF 20Z...THIS CONSTITUTES THE BLIZZARD WARNING. LATEST HI-RES ETA-12 AND RADAR MOSAICS SHOW AN IMPRESSIVE BAND COMING DOWN ACROSS SAGINAW BAY WITH ORIENTATION STARTING TO BECOME MORE NORTHERLY. 1-2 PER HOUR RATES HAVE BEEN REPORTED WITH THIS BAND WHICH BECOMES MORE NORTHERLY THIS EVENING AND ESPECIALLY OVERNIGHT. THIS WILL SURELY HOLD ONTO ADDITIONAL ACCUMULATIONS WITH AN ADDITIONAL 3-5 INCHES EXPECTED (ESPECIALLY IN PERSISTENT BANDS). INVERSION HEIGHTS ARE FORECAST TO FALL OVERNIGHT (NEAR 10K FEET AT THE MOMENT BASED ON OUR VAD WIND PROFILES) AS SHORT WAVE RIDGING COMES INTO THE GREAT LAKES BY SUNRISE. BEST 950MB OMEGA/CONVERGENCE FIELDS BECOME DUE NORTH OVERNIGHT AND WILL IMPACT THE THUMB INTO NORTHERN OAKLAND COUNTY OVERNIGHT. AS HAS BEEN THE CASE, MODELS TEND TO OVERDUE THE AGGRESSIVE NATURE OF THESE LOWERING INVERSION HEIGHTS SO WE WILL HOLD ONTO SNOW SHOWERS FOR THOSE ADJACENT LAKE HURON COUNTIES FOR THE REST OF THE OVERNIGHT PERIOD. FURTHER INLAND...SNOW SHOWERS WILL GRADUALLY TAPER OFF BUT SIGNIFICANT BLOWING AND DRIFTING OF THE SNOW WILL PREVAIL AND EVER-LOWERING WIND CHILL VALUES. AS WINDS BECOME MORE NORTHERLY, MESOSCALE ASPECTS OF DOWNSLOPING WINDS WILL BECOME MORE APPARENT OVERNIGHT. AREAS SOUTH OF M59 WILL SEE A GRADUAL DECREASE IN SNOW SHOWER COVERAGE AS WILL THE TRI-CITIES REGION. WITH AMPLE OF CLEAR SKIES ACROSS WISCONSIN...WOULD EXPECT TO SEE THE CLEARING TAKE PLACE AWAY FROM LAKE HURON OVERNIGHT. THIS WILL BRING TEMPERATURES DOWN INTO THE SINGLE DIGITS AND WITH EXPECTED WINDS...THIS MIGHT BRING WIND CHILLS DOWN TO NEAR ADVISORY CRITERIA OVERNIGHT. WE WILL ENCOMPASS THIS WITHIN THE CURRENT WSW. BY 12Z SUNDAY...BEST CONVERGENCE REMAINS ALONG THE M25 CORRIDOR BUT 1000-850MB WINDS WEAKEN CONSIDERABLY AND QUICKLY BACK AROUND TO THE WEST AS SHORT WAVE RIDGE PASSES OVERHEAD. WITH CONSIDERABLE SNOW COVER, TEMPERATURES WILL BE TOUGH TO CLIMB MUCH ABOVE THE TEENS. SOME 500MB MOISTURE ARRIVES IN THE AFTERNOON BUT THINK ENOUGH BREAKS WILL KEEP PTSUNNY SKIES (ALSO HIGH ALBEDO - REFLECTIVITIES FROM THE SUN ON FRESH SNOWPACK WILL BE HIGH ON SUNDAY). && .LONG TERM...ISSUED AT 400 PM EST. WILL FOLLOW GFS SOLUTION FOR MONDAY THROUGH SATURDAY...AS GFS COMES MORE IN LINE WITH ECMWF AND CANADIAN GEM. 12Z ETA IS NOT EVEN PICKING UP ON CLIPPER SYSTEM DROPPING OUT OF CENTRAL CANADA ON TUESDAY...WHICH ALL THE OTHER MODELS ARE HANDLING WELL. MODELS ALSO SHOW AMPLIFIED FAST NORTHWEST FLOW OVER THE GREAT LAKES REGION THROUGH WEDNESDAY...WHICH MAY LEAD TO SOME TIMING PROBLEMS. GOOD SHOT OF ISENTROPIC LIFT AS NOTED ON 290K SFC FOR LATE SUNDAY NIGHT INTO MONDAY MORNING...AS HIGH DROPS SOUTH INTO THE OHIO VALLEY. GOOD 850 MB THETA-E ADVECTION AS WELL...BUT MOISTURE A LITTLE LEAN. WOULD NOT BE SURPRISED TO SEE DEEPER MOIST LAYER THAN MODELS INDICATING. WILL CONTINUE WITH MENTION OF CHANCE POPS CWA WIDE FOR MONDAY...WITH A POSSIBLE FREEZING RAIN/SNOW MIX. BOUNDARY LAYER TEMPS WARM TO NEAR THE FREEZING MARK MONDAY ACROSS THE SOUTH AND WEST PORTION OF THE CWA...AND MOIST LAYER STRUGGLING TO EXTEND UPWARD INTO -10 TO -15C TEMPS...SO ICE NUCLEATION BECOMES A PROBLEM. PRECIPIATION WILL BE ON THE LIGHT SIDE THROUGH WITH LACK OF UPPER SUPPORT. SURFACE RIDGE AXIS OVER THE CENTRAL GREAT LAKES FOR MONDAY NIGHT AND TUESDAY...WITH JUST A GLANCING BLOW OF SLIGHTLY COLDER AIR...PROGRESSIVE PATTERN WILL SLIDE THIS HIGH EAST OF THE GREAT LAKES TUESDAY NIGHT...WITH A RETURN OF GOOD ISENTROPIC LIFT AS NOTED ON 290/295K SURFACE. DEEPER MOISTURE WITH THIS SHOT OF ISENTROPIC LIFT...SO ICE NUCLEATION DOES NOT APPEAR TO BE A PROBLEM...SO WILL CONTINUE WITH MENTION OF JUST SNOW AT THIS TIME. MEDIUM RANGE MODELS IN GENERAL AGREEMENT FOR CLIPPER SYSTEM ON WEDNESDAY...THE WRFXX IN AGREEMENT WITH THE GFSLR...HOWEVER THE ECMWF IS A LITTLE MORE PROGRESSIVE WITH THIS SYSTEM. WILL CONTINUE TO FOLLOW GFS SOLUTION THOUGH...AS ENSEMBLE MEMBERS TIGHTLY CLUSTERED THROUGH DAY 6...AND GFS NOW MORE IN LINE WITH OTHER MODELS. && .DTX WATCHES/WARNINGS/ADVISORIES... .MI... BLIZZARD WARNING TONIGHT...TUSCOLA-HURON-SANILAC-ST CLAIR. WINTER STORM WARNING TONIGHT...ALL BUT MIDLAND COUNTY WINTER WEATHER ADVISORY TONIGHT...MIDLAND COUNTY .LAKE HURON...GALE WARNING...SOUTH 1/2 AND ALL NEARSHORE WATERS INCLUDING SAGINAW BAY...THIS EVENING. .LAKE ST CLAIR...GALE WARNING...THIS EVENING. .MI WATERS OF LAKE ERIE...GALE WARNING...THIS EVENING. && BGM/GSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 600 PM EST SAT JAN 22 2005 MIZ049-054-055-063-231200- HURON MI-SANILAC MI-ST. CLAIR MI-TUSCOLA MI- INCLUDING THE CITIES OF...BAD AXE...CARO...PORT HURON AND SANDUSKY 600 PM EST SAT JAN 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE THUMB. .DAY ONE...TONIGHT BLIZZARD WARNING IN EFFECT UNTIL 4 AM EST. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER STATEMENT FOR DETAILS. .DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED...HOWEVER SNOWFALL REPORTS WOULD BE APPRECIATED TONIGHT. MIZ048-053-060-061>062-068>070-075-076-082-083-231200- BAY MI-SAGINAW MI-GENESEE MI-LAPEER MI-LENAWEE MI-LIVINGSTON MI-MACOMB MI-MONROE MI-OAKLAND MI-SHIAWASSEE MI-WASHTENAW MI- WAYNE MI- INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...DOWNTOWN DETROIT...FLINT...LAPEER...HOWELL...MONROE...MOUNT CLEMENS... OWOSSO...BAY CITY...SAGINAW AND PONTIAC 600 PM EST SAT JAN 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT THROUGH MIDNIGHT. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER STATEMENT FOR DETAILS. .DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED...HOWEVER SNOWFALL REPORTS WOULD BE APPRECIATED TONIGHT. MIZ047-231200- MIDLAND MI- INCLUDING THE CITIES OF...MIDLAND 600 PM EST SAT JAN 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDLAND .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 4 AM EST. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER STATEMENT FOR DETAILS. .DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED...HOWEVER SNOWFALL REPORTS WOULD BE APPRECIATED TODAY. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-231200- SAGINAW-BAY-SOUTHERN LAKE HURON-LAKE HURON NEARSHORE FROM PORT AUSTIN TO PORT HURON-ST CLAIR RIVER-LAKE ST CLAIR-DETROIT RIVER-MICHIGAN WATERS OF LAKE ERIE- 600 PM EST SAT JAN 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAGINAW BAY...SOUTHERN LAKE HURON...THE ST CLAIR RIVER...LAKE ST CLAIR...THE DETROIT RIVER...AND THE MICHIGAN WATERS OF LAKE ERIE. .DAY ONE...TONIGHT GALE WARNING IN EFFECT FOR THE OPEN AND NEARSHORE WATERS OF LAKE HURON...LAKE ST CLAIR AND LAKE ERIE. PLEASE REFER TO THE LATEST MARINE FORECAST FOR DETAILS. .DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR LAKE ST CLAIR...THE NEARSHORE WATERS OF LAKE HURON AND THE MICHIGAN WATERS OF LAKE ERIE SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED.
The national radar mosaic for the moment the first event began.
4 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436502, 5436503, 5436504, 5436505.